Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 14, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 13, 2018, 4:40 PM MDT for Adams County, Arapahoe County, Washington County, Colorado. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2018, 4:40 PM MDT (22:40 UTC)
- Expired
- May 13, 2018, 5:00 PM MDT
- In force
- 20 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Adams County, CO, Arapahoe County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335
WUUS55 KBOU 132240
SVRBOU
COC001-005-121-132315-
/O.NEW.KBOU.SV.W.0014.180513T2240Z-180513T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
440 PM MDT SUN MAY 13 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Arapahoe County in northeastern Colorado...
Southwestern Washington County in northeastern Colorado...
Southeastern Adams County in northeastern Colorado...
* Until 515 PM MDT.
* At 440 PM MDT, a severe thunderstorm was located 7 miles northeast
of Cottonwood Valley, or 32 miles north of Limon, moving east at 20
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Woodlin School, Last Chance and Woodrow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3964 10383 3977 10387 4000 10365 4000 10358
3976 10335
TIME...MOT...LOC 2240Z 254DEG 18KT 3973 10375
HAIL...1.00IN
WIND...<50MPH
$$
BOWEN1 follow-up statement
816
WWUS55 KBOU 132300
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
500 PM MDT SUN MAY 13 2018
COC001-005-121-132310-
/O.CAN.KBOU.SV.W.0014.000000T0000Z-180513T2315Z/
Arapahoe CO-Washington CO-Adams CO-
500 PM MDT SUN MAY 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ARAPAHOE...
SOUTHWESTERN WASHINGTON AND SOUTHEASTERN ADAMS COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3964 10383 3977 10387 4000 10365 4000 10358
3976 10335
TIME...MOT...LOC 2258Z 254DEG 18KT 3976 10362
$$
BOWENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:13 PM MDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 13, 3:13 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 313 PM MDT Sun May 13 2018 .SHORT TERM...(This evening through Monday) Issued at 313 PM MDT Sun May 13 2018 Moisture and fingers of mid-level energy pinwheeling around the deep closed upper low now centered over northern Nevada will gradually shift eastward during the next 24 hours. In the lower levels, an east-northeast flow on the plains will provide additional moisture up against the Front Range. For that reason, the extensive low cloud cover has been reluctant to burn off today, and only in the past couple of hours clouds have cleared over and just north of the Palmer Divide where convective temperatures have been reached. Furthermore, an elongated sfc trough extending northeast from a sfc cyclone in wrn Elbert County will likely act as a focus for strong updraft formation. Already seeing some of this development on radar and satellite. Believe the stronger t-storms later this afternoon and early evening will form with this Denver Vorticity Convergence Zone before darting north-northeastward at 25-30 kts. Hail up to golfball size hail and quarter inch of rain in under 20 mins will be possible with these storms. Favorable vertical shear along the boundary may also be sufficient to spill up an isolated tornado or two. Closer to the Front Range, cooler temperatures and a low broken to overcast will hinder storm formation. However, should a convective outflow move down off the Front Range, could see one or two strong t-storms blow over portions of the I-25 corridor, but the risk of severe wx with these cells looks low. A weak shortwave swinging up from southern Colorado may be all we need to set off t-storms out across the plains late afternoon/evening evening. Then, severe risk is expected to shift northeast over eastern portions Weld, Adams and Arapahoe Counties, and eventually over Morgan and Washington Counties through the evening where low-level moisture convergence will be greatest, potentially resulting in locally heavy rainfall. Could see upwards of an inch of rain in less than 30 mins. A few storms in this area may also produce large hail, possibly up a quarter in size. The severe weather threat is expected to diminish after 04z this evening, but the change for light to moderate rainfall for parts of the plains could linger well beyond midnight. After midnight, should again see fog form, and possibly become dense in areas toward dawn. This includes the greater Denver Metro Area. On Monday...temperatures are expected to be slightly cooler, but that should not reduce the chance of t-storms or the risk for severe weather. With the upper trough moving closer, the vertical sheer profile looks even more favorable for supercells on the plains. A moist easterly upslope flow will also continue to moisten and destabilize the boundary layer. Thunderstorms may begin forming a few hours earlier tomorrow, first over the high terrain, then over the nearby plains. SPC now has most of northeast Colorado in a marginal risk for severe weather tomorrow. Can't argue with that, but I believe the better threat for severe will fall west of a Fort Morgan-to-Elbert line. Large hail and damaging winds main threats, but again cannot rule out isolated tornadoes during the afternoon with increasing low/mid-level shear. .LONG TERM...(Monday night through Sunday) Issued at 313 PM MDT Sun May 13 2018 Upper level closed low over the Northern Great Basin will continue to slowly weaken Monday night and Tuesday as it remains nearly stationary. Thunderstorms are expected to be progressing eastward across the area Monday evening. A severe storm or two will remain possible, but the better chance looks to be in the afternoon hours. Low clouds and patchy fog are expected to form again late Monday night and Tuesday. However, it won't be as thick and widespread as previous nights. Expect the clouds to clear out sooner on Tuesday with warmer temperatures expected. Airmass becomes unstable again with CAPE topping around 1000 J/kg. Surface to 6km shear reaches around 30 knots, so a few storms could just reach severe limits. Eventually the closed low is ejected north into the Northern Rockies Wednesday as the next closed low moves onto the California coast. Over Colorado, upper level ridging will take place. This will result in warmer temperatures and a drier airmass. Highs are expected to climb well into the 70s across northeast Colorado. Models are not showing much for thunderstorms on Wednesday. Not surprising given the warmer air aloft and drier low levels. Still can't rule out a few weak showers and storms, mainly over the higher terrain. The upper level ridge over the state will shift east of the area Thursday as the upper level low moves into the Great Basin. Southwest flow aloft will prevail over the state. At the lower levels, southeast winds will increase low level moisture. Appears there will be enough moisture and instability for afternoon and evening storms. If the shear and instability in GFS model are close to correct, some the storms will be severe over eastern plains. The upper level low will weaken as it nears Colorado Friday and moves across the state Saturday. This will keep the chance for showers and thunderstorms in the forecast. Expect a cold front to drop across the state in this pattern sometime Friday or early Saturday. Friday may remain mild if the cold front arrives later in the day or that night. Saturday should be a cooler day with a good chance for showers and thunderstorms. It is expected to warm up Sunday once this system shifts east of the state. If convection forms Sunday, the best chance will over the elevated terrain. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 313 PM MDT Sun May 13 2018 LFR Ceilings will prevail for remainder of the afternoon, and throughout the night with a moist north-northeast upslope flow. Could see areas of ILFR CIGS and VSBYS overnight with scattered thunderstorms in the evening, and scattered showers and areas of fog after midnight. VSBYS may lower to less than 1/2 mile in fog late tonight. On Monday, areas of fog may lower VSBYS in the 1/4 to 1 1/2 mile range through 15z. Should then see foothill showers moving out over the Metro Area by around midday, then a good chance of t-storms during the afternoon. Hail, gusty winds and locally heavy rainfall all possible with these storms with cloud bases generally in the 3000-4500 ft agl range. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Baker LONG TERM...Meier AVIATION...Baker
Hazardous weather outlook, May 13, 11:11 AM MDT, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1111 AM MDT Sun May 13 2018 COZ030>051-141715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1111 AM MDT Sun May 13 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms are possible this afternoon and evening. The threat of severe weather today appears to be greatest within a triangle from Denver to around Eaton north of Greeley, to Fort Morgan, then back to Denver from 3 PM and 9 PM today. Nearby areas will have a lower risk for severe weather. The main threat will be large hail up to golf ball size. Isolated tornadoes are also possible. This evening, some thunderstorms on the plains may also produce locally heavy rainfall, with upwards of an inch of rain in a short period of time. .DAYS TWO THROUGH SEVEN...Monday through Saturday More afternoon and evening thunderstorms are expected across the Front Range and eastern plains Monday. Some of these storms could become severe with up to golf ball size hail being the main threat. Isolated strong wind gusts and a tornado or two can't be ruled out. The unsettled and moist weather pattern is expected to linger through Tuesday with a good chance for showers and thunderstorms during the afternoon and evening. Wednesday through Friday will be warmer. The chance for afternoon and evening showers thunderstorms will continue each day, but coverage is expected to be less. Saturday cools down again with a good chance for showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 PM. Baker/Meier
In the hours before
Special weather statement, May 13, 4:00 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Denver CO 400 PM MDT SUN MAY 13 2018 COZ045-132230- Central and East Adams and Arapahoe Counties CO- 400 PM MDT SUN MAY 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ARAPAHOE COUNTY UNTIL 430 PM MDT... At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near Deer Trail, or 29 miles northwest of Limon, moving east at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Deer Trail and Cottonwood Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3971 10408 3981 10385 3957 10377 3957 10406 TIME...MOT...LOC 2200Z 252DEG 14KT 3962 10400 BOWEN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:10 PM MDT | Special Weather Statement | BOU | Broomfield | 35 min |
| May 13, 12:22 AM MDT | Dense Fog Advisory | BOU | Arapahoe, Boulder, Clear Creek, Douglas, Elbert, Gilpin and 4 more | 9 hr |
| May 13, 4:00 PM MDT | Special Weather Statement | BOU | Arapahoe | 30 min |
| May 13, 4:10 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 35 min |
| May 13, 4:41 PM MDT | Special Weather Statement | BOU | Boulder | 49 min |
| May 13, 5:16 PM MDT | Special Weather Statement | BOU | Weld | 29 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.